Hepatitis C Community
Triple drug tx and sun.
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Triple drug tx and sun.

I'm in my third week of tx. I am very big on boating and get quite a bit of sun in the summer. I have read that I should avoid direct sun while undergoing tx. Can anyone shed any light on this? What are the bad effects of sunlight? If I slowly get a tan will I be OK. Will I need to use massive amounts of sunblock and stay white as a ghost? Boating will be starting up within two months. :)
10 Comments Post a Comment
Blank
1815939_tn?1377995399
You do not say which drugs you are on.

Incivek causes skin issues but so does Ribavirin. For most of us, the sun is our enemy. I know one guy did okay in the sun. Everyone else who has posted (at least the posts I saw) had rash and skin problems when they went in the sun. The sun seems to make the underlying skin issues much worse and the rash blossoms when the skin is exposed to the sun.

I spent most of last year (48 weeks of Tx) in the house with the blinds closed. I had a lot of rash and itching issues thoughout most of treatment (started about week 10). After I finished treatment at the end of August, I went outside into the sun/shade (mostly shade) for a short period of time about mid September. Well, that was a big mistake. A new type of skin issue blossomed. During the summer a very few very small psoriasis type lesions had appeared below my eyes. After that day outside in mid Sept., I had bad psoriasis issues on my scalp, face, neck, arms. I looked so bad I did not venture outside for 2 weeks (except to see the derm doc). It took several steroid creams and solutions to get the psoriasis under control. It is under control now, but it is not gone, even though it is 5 months later.

Be careful of the sun. Another enemy is heat.
Blank
Avatar_f_tn
I was on double treatment, not triple and got the same warnings. I think you skin is supposed to be more sensitive to uv rays.
But I was out in the sun all summer canoing, boating, walking, etc. I just used sunscreen like I normally did and never had trouble.

In fact, I had a pretty bad rash on my scalp which I exposed to the sun to try to get rid of. Don't think it worked.

So I would approach it with caution. Use sunscreen and start with minimal amounts of exposure to see what you reaction is. You might be fine.
Blank
1815939_tn?1377995399
You might find this article helpful:

http://www.hepatitis-central.com/mt/archives/2009/04/do_sunlight_and.html
Blank
4226456_tn?1354123528
Triple Therapy, all 3 meds have sun sensitivity.  I used sunscreen for couple hours one time and rash came the next week with a vengence.  Most red, painful ever.  See my photos on profile.
I did get the worst rash of 1% of those on triple therapy.
Be very careful, While being treated, the Sun can be your enemy.
If on incivek the rash appears at 58 days post treatment....  But other blotchy stuff can appear before...
Good Luck!
Blank
766573_tn?1365170066
Both Victrelis (Boceprevir) and Incivek (Telaprevir) are associated with photosensitivity as well as Ribavirin.

Incivek
http://www.natap.org/2012/HCV/021412_01.htm
Vic
http://www.merck.ca/assets/en/pdf/products/VICTRELIS-PM_E.pdf
Ribavarin
See Pooh's link

In addition to photosensitivity some people have a problem with heat rash while treating.

___________________

Having said all that the only way to know how you'll respond is to see for yourself.  Still, I would not risk it (or encourage anyone else) since I developed a skin condition the first time I treated and it took a long time to heal.

I spent the entire summer in Texas heat while treating with no problem but I wore protective clothing & sunscreen. I know people who have had no problem with the sun while treating.
Blank
4896357_tn?1360674504
Thanks everyone. My main concern is that I not compromise my treatment. I will take it slow and use sunscreen to start. I guess I will see if I get rash. I'm on Interferon, ribivirin and Victrellis gets thrown in next week! The shots are a little rough but I am tolerating tx pretty well and have high hopes of being cured.
Blank
1669790_tn?1333666195
There is photo-sensitivity to the meds, so do be cautious.  Maybe try a few short sun exposures and see how you do.  The intensity of the sun in MI may not be as bad as in FL.  You can get fried in the FL sun in just a few hours.  Sunscreen is a must for me.  

In addition to the sun, heat and sweating can also trigger the rash.  If your feeling a little rough from the shots, a full blown rash will drive you crazy and turn your world upside down.  As you said, you don't want to compromise trt, so be careful.  Plenty of folks on the forum including me have had to deal with rashes and can give you some ideas for dealing with it if needed.  Good luck.
Blank
3093770_tn?1389742726
I have been caought in the sun couple of times, and I have paid for it !!!

Even driving home from work with the sun through the windscreen, was unbearable. I got so overheated that I needed to have 3 days of cold ice packs on my skin and head. I felt that my head was boiling, although overall I did not have a high fever

Second time, I was in holiday at Australian Zoo. As it was something I really wanted to see, I walked around for maybe 10 minutes !!!. Short sleeve and V-neck
I got some burns on my arms, nothing that appeared out of normal but they lasted for more than 2 weeks. Under tx, our immune systems are not working normal and with low platelets I think it is taking really long to heal anything, including sun burns.

I also struggled to be outside without sunglasses so it is clear that there is photosensitivity involved

I love boating too, but I think no matter how much sunblock you are going to use, it will not make a difference. Just the heat itself is a killer. I really enjoyed being near the fridge section in the supermarket and sipping all day long on ice drinks. Iced coffee become my best friend

So you might need to give up on that idea. I was still getting outside but covered well and no more than 5-10 min in the sun. Then I would have jumped under a tree

Well, actually, I made it for one hour but I went out at 5.30am on the beach when the sun just came out, I was out from there at 6.30am and I had long sleeve, sunglasses and a hat. So I guess depends on your boat and the time you want to get out
Blank
Avatar_f_tn
Even a bit of sun can do damage!
I started triple tx with incivek nearly 4 weeks ago. I also am an outdoors person and it is beautiful sunny weather here at the moment. I never burn; I just get brown.
I cannot go out in the sun now unless I am fully covered (hat, balaclava or scarf, long sleeved shirt, gloves and shoes.) Sunblock doesn't work. It only clogs up my skin.
I was out in the sun in that first week once, uncovered for 20 mins max and did not realise that even this was too much. My scalp hurt (burnt?) my eyes swelled and eyeballs felt like they were burnt as well.
Being hot so that you sweat or your pores open is not good also.
Hot water and running water i find is not good either.
you will find how much your body can tolerate but try not to risk it too much.
It's just not worth the pain and discomfort after.
Good luck and I hope you find a happy medium.
Blank
Avatar_f_tn
  I was on the same meds as you, and livein California.  I began Treatment in Feb, and then I went for a hike one day, in early April, at a slightly higher altitude, the hike was around a lake. Guess what, I got a sun-burn right thru my light blue tank-top, on my belly and back, although my arms are always tan, so they were okay.
   But initially after the sun exposure, the burn did no tpresent as a sun-burn, but as raised red welts, and I itched all the way to the top of my head. I had to take anti-itch pills (prescribed Atarax) and it took weeks and weeks for the "sun allergy" to go away.
   After that, I still went in the sun, but I did it like this: a hug eccentric looking sun-hat (imagine a lamp-shade) and thick dark cotton clothing. The parts still exposed (my neck, and upper chest) I put zinc oxide sun-screen on, the kind that is a white block...yeah, I looked weird, but no more rash, and I am now cured, thanks to Victrelis, it's good stuff!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
317787_tn?1373214989
Blank
Dee1956
DC
Avatar_f_tn
Blank
nan535
Brooklyn, NY
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
Avatar_m_tn
Blank
can-do-man
IN
446474_tn?1404424777
Blank
HectorSF
CA
Avatar_f_tn
Blank
Livelife777